Bipolar/side effect worry!!!! - Asthma UK communi...

Asthma UK community forum
13,858 members19,284 posts

Bipolar/side effect worry!!!!

rm55
rm55
7 Replies

Hi. First time here. Had asthma diagnosis for 25 yrs. Never been bad. Just have bad chests when infected with colds and hayfever triggers. Had tests today in a blow thingy machine? Low reading. Got given a blue inhaler and some montelukast. This is in top of usual fostair puffer. I asked if tablets are ok as I'm bipolar and steroids made me mentally ill. She said it not steroid and I be fine. Unfortunately I read leaflet etc and can see it has some effects. Shall I take them and see? I don't want to trigger my Bi-Polar, but I don't want to ask nurse as I think she feels I avoid treatments already. Thanks for help

7 Replies
oldestnewest
Minushabens

Hi & welcome :)

I think this is a very tricky query & I have a strong suspicion that even consultants might disagree amongst themselves. There is a view that steroids can trigger bipolar disorder, but (as I understand it, but I'm not medically qualified) the evidence at this stage is not strong.

The montelukast tablets as you have been advised are not steroids. I did a quick check & there is no clear clinical suggestion that there is a connection, but a small number of patients (potentially single figures) reported bipolar side-effects. At the moment though, it doesn't appear to be a strong enough correlation that it can be defined as a side-effect,

Having said all that, ultimately only you can decide. The drugs are great for controlling asthma, which in itself can promote positive mental health. So, take advise from as many qualified medical people as you can, and hopefully, that will guide your decision.

Good luck & let us know how you get on,

3 likes
Reply
rm55
rm55
in reply to Minushabens

Thanks so much for the reply. I'm going to either take the meds or call nurse and discuss my worrys and see how it goes. Many thanks again.

1 like
Reply
Malwinka156
Malwinka156
in reply to rm55

I don’t have bipolar but felt very mentally unstable and depressed when on montelucast. I will never take it again. In my opinion, it has worse side effects than steroids.

Reply
emmasue

I don't have bi polar but I do suffer from depression. I take montelucast but seem to be ok with it. However the last time i took the higher dosage of the prednilosone, I couldn't believe how bad it made me feel. It is a hard one because it is tricky to pin point whether one thing causes another or whether it is coincidence. You could ring one of the nurses at Asthma UK. They are very helpful when it comes to these sorts of queries. I will see if I can find the link. Good luck and take care. x

1 like
Reply
emmasue
Reply
rm55
rm55
in reply to emmasue

Thanks. You've been really helpful.

1 like
Reply
Kaleidoscope_Girl

Hi there, I have brittle asthma and also bipolar disorder. Steroids very much affect my mental health to a point where they have triggered mania. Prednisolone is the worst one and I now take hydrocortisone tablets as they are kinder to my mood. Re montelukast, it is obviously individual lto each person but I have not had any problems at all with it and mental health but if it would make you feel more confident do chat with your nurse or doctor who look after your mental health or both eg GP, and they can give advice. All the best

2 likes
Reply

You may also like...